Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 25, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 4, 2018, 6:22 PM EDT for Hocking County, Pickaway County, Ross County, Ohio. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2018, 6:22 PM EDT (22:22 UTC)
- Expired
- May 4, 2018, 7:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hocking County, OH, Pickaway County, OH, Ross County, OH
The radar
The Cincinnati radar (KILN), 84 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 4:24 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, May 4, 4:24 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 424 PM EDT Fri May 4 2018 .SYNOPSIS... A cold front moving across the area this afternoon and evening will trigger a round of showers and thunderstorms, before stalling in eastern Kentucky tonight. This front will be the focus for additional showers and thunderstorms into the weekend. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Surface cold front is currently pushing through northwestern Ohio this afternoon and approaching KDAY. A line of showers and thunderstorms is oriented from southeastern Indiana towards central Ohio and was aligned with the prefrontal trough with a secondary front just to the northwest. Given the above it looks like the front is reorienting along the primary line of showers and thunderstorms with a second prefrontal trough just southeast of Wilmington. Ahead of the front DCAPEs of around 800 J/KG and SBCAPE values of 500 to 1000 J/KG will allow the threat of damaging winds to continue through the afternoon into early evening. The surface cold front will then clear the zones later this evening and stall just south of the area. Wind gusts this afternoon of 30 to 40 MPH will also slowly decrease this evening and become much weaker Saturday morning as surface high pressure builds in. Thanks to the front stalled just to the south precipitation will start to make a return to northern Kentucky by the end of the near term. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... During the day Saturday leftover energy from the mid-week trough axis will eject northeast. As this happens the stalled front across northern Kentucky will begin to buckle. Saturday afternoon the surface low (in response to the mid-level wave) will push east across Tennessee and then pull northeast towards West Virgina. Cloud cover will remain for most of the area Saturday with precipitation clipping northern Kentucky. This makes sense as RH fields shows dry air through our central zones with PWATs around 1.30" over PMH. For now have increased PoPs across our far southeastern zones and tightened the gradient. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Initial shortwave lifting through the upper Ohio Valley will keep a lingering threat for a shower early Sunday over the southeast counties. Meanwhile, s/w dropping southeast through the Great Lakes will allow a surface cold front to push south thru ILN/s area Sunday. This front combined with marginal instability will lead to a chance of showers/thunderstorms Sunday afternoon/evening. Temperatures look to be 5 to 10 degrees above normal with Sundays highs in the mid and upper 70s. Northwest flow aloft with surface high pressure building into the Great Lakes Monday. This high will offer dry weather and cooler temperatures. Temperatures look to be close to normal Monday with highs from the middle 60s north to the upper 60s south. This high will build across the region through mid week offering continued dry weather and a moderation of temperatures. Expect highs generally in lower 70s Tuesday and in the mid and upper 70s Wednesday. Moisture returns Wednesday afternoon ahead of next approaching shortwave. Instability increases on Thursday ahead of approaching surface cold front. Will increase pops to high chance category.Expect highs from the lower 70s northwest to the mid/upper 70s southeast. Slow moving front to lay out parallel to the westerly mid level flow. This will keep the threat for thunderstorms continuing Friday. Slightly cooler temperatures Friday with high from the upper 60s northeast to the lower/mid 70s southwest. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... Surface cold front is currently moving through Indiana and far northwestern Ohio with showers and thunderstorms firing ahead and along the front. The showers and thunderstorms ahead of the front are actually along a prefrontal trough and look to be taking over compared to the storms along the front. The main concern with these storms will be small hail and some gusty winds. In any storms temporary reductions in visibilities will be possible. As the prefrontal trough moves through winds will veer from the west with gusts of 35 kts possible (higher probability of gusty winds towards KDAY, KCMH, and KLCK). The front will then cross the area later this afternoon into early evening with winds veering from the northwest. As we loose day time heating winds will diminish and weak surface high pressure will temporarily build in. OUTLOOK...Thunderstorms possible Sunday afternoon. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Haines NEAR TERM...Haines SHORT TERM...Haines LONG TERM...AR AVIATION...Haines
Hazardous weather outlook, May 4, 3:41 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 341 PM EDT Fri May 4 2018 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-051945- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 341 PM EDT Fri May 4 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Thunderstorms are forecast to develop along a cold front and move across the area this afternoon into the early evening. A few of these storms could produce damaging wind gusts as well as pea size hail. Winds through late afternoon will gust up to 30 to 40 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 4, 2:20 PM EDT, 4 hours 2 minutes before
Special Weather Statement National Weather Service Wilmington OH 220 PM EDT Fri May 4 2018 INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-071>074-080- 042100- Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby- Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH- Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield- Warren-Clinton-Ross-Hocking-Highland- Including the cities of Richmond, Connersville, Liberty, West College Corner, Kenton, Ada, Celina, Coldwater, Wapakoneta, St. Marys, Greenville, Sidney, Bellefontaine, Marysville, Delaware, Troy, Piqua, Tipp City, Urbana, Springfield, London, West Jefferson, Plain City, Columbus, Newark, Eaton, Camden, Dayton, Kettering, Beavercreek, Fairborn, Xenia, Washington Court House, Circleville, Lancaster, Pickerington, Mason, Lebanon, Springboro, Wilmington, Blanchester, Chillicothe, Logan, Hillsboro, and Greenfield 220 PM EDT Fri May 4 2018 ...GUSTY WINDS EXPECTED THROUGH EARLY EVENING... An approaching cold front will bring increasing southwest winds today. The front will then move through the area late this afternoon through early evening, with winds shifting from the northwest. Southwest winds will gust up to 40 mph ahead of this front today. Also, some of the storms that develop may produce strong to damaging winds with gusts up to 50 mph. Pea size hail is also possible.
Local storm report, May 4, 4:22 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
422 PM EDT FRI MAY 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND GST KOSU OSU AIRPORT 40.08N 83.07W
05/04/2018 M49 MPH FRANKLIN OH ASOS
&&
CHSpecial weather statement, May 4, 4:22 PM EDT, 2 hours before
Special Weather Statement National Weather Service Wilmington OH 422 PM EDT Fri May 4 2018 INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-071>074-080- 050000- Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby- Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH- Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield- Warren-Clinton-Ross-Hocking-Highland- Including the cities of Richmond, Connersville, Liberty, West College Corner, Kenton, Ada, Celina, Coldwater, Wapakoneta, St. Marys, Greenville, Sidney, Bellefontaine, Marysville, Delaware, Troy, Piqua, Tipp City, Urbana, Springfield, London, West Jefferson, Plain City, Columbus, Newark, Eaton, Camden, Dayton, Kettering, Beavercreek, Fairborn, Xenia, Washington Court House, Circleville, Lancaster, Pickerington, Mason, Lebanon, Springboro, Wilmington, Blanchester, Chillicothe, Logan, Hillsboro, and Greenfield 422 PM EDT Fri May 4 2018 ...GUSTY WINDS EXPECTED THROUGH EARLY EVENING... An approaching cold front will bring increasing southwest winds today. The front will then move through the area late this afternoon through early evening, with winds shifting from the northwest. Southwest winds will gust up to 40 mph ahead of this front today. Also, some of the storms that develop may produce strong to damaging winds with gusts up to 50 mph. Pea size hail is also possible.
Special weather statement, May 4, 4:45 PM EDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service Wilmington OH 445 PM EDT Fri May 4 2018 INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-050000- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Hardin-Mercer- Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign- Clark-Madison-Franklin OH-Licking-Preble-Montgomery-Greene- Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking- Hamilton-Clermont-Brown-Highland-Adams-Pike- Including the cities of Richmond, Connersville, Liberty, West College Corner, Brookville, Batesville, Milan, Versailles, Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw, Florence, Burlington, Oakbrook, Covington, Erlanger, Independence, Newport, Alexandria, Kenton, Ada, Celina, Coldwater, Wapakoneta, St. Marys, Greenville, Sidney, Bellefontaine, Marysville, Delaware, Troy, Piqua, Tipp City, Urbana, Springfield, London, West Jefferson, Plain City, Columbus, Newark, Eaton, Camden, Dayton, Kettering, Beavercreek, Fairborn, Xenia, Washington Court House, Circleville, Lancaster, Pickerington, Hamilton, Middletown, Fairfield, Oxford, Mason, Lebanon, Springboro, Wilmington, Blanchester, Chillicothe, Logan, Cincinnati, Milford, Georgetown, Mount Orab, Hillsboro, Greenfield, West Union, Peebles, Waverly, and Piketon 445 PM EDT Fri May 4 2018 ...GUSTY WINDS EXPECTED THROUGH EARLY EVENING... An approaching cold front will bring increasing southwest winds today. The front will then move through the area late this afternoon through early evening, with winds shifting from the northwest. Southwest winds will gust up to 40 mph ahead of this front today. Also, some of the storms that develop may produce strong to damaging winds with gusts up to 50 mph. Pea size hail is also possible.
Local storm report, May 4, 5:29 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
529 PM EDT FRI MAY 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND GST KILN WILMINGTON APT 39.43N 83.79W
05/04/2018 M46 MPH CLINTON OH ASOS
&&
CHSpecial weather statement, May 4, 5:40 PM EDT, 42 minutes before
Special Weather Statement National Weather Service Wilmington OH 540 PM EDT Fri May 4 2018 INZ073>075-080-KYZ089>097-OHZ063>065-070>074-077>082-050000- Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton- Campbell-Owen-Grant-Pendleton-Bracken-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont- Brown-Highland-Adams-Pike- Including the cities of Batesville, Milan, Versailles, Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw, Florence, Burlington, Oakbrook, Covington, Erlanger, Independence, Newport, Alexandria, Owenton, Williamstown, Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville, Washington Court House, Circleville, Lancaster, Pickerington, Hamilton, Middletown, Fairfield, Oxford, Mason, Lebanon, Springboro, Wilmington, Blanchester, Chillicothe, Logan, Cincinnati, Milford, Georgetown, Mount Orab, Hillsboro, Greenfield, West Union, Peebles, Waverly, and Piketon 540 PM EDT Fri May 4 2018 ...GUSTY WINDS POSSIBLE THROUGH EARLY EVENING... Showers and thunderstorms will sag slowly southeast across the region through early evening. Some of the storms will be capable of producing wind gusts to around 50 mph.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 1:45 PM EDT | Special Weather Statement | ILN | Hardin | 30 min |
| May 4, 2:03 PM EDT | Special Weather Statement | ILN | Shelby | 27 min |
| May 4, 2:12 PM EDT | Special Weather Statement | ILN | Hardin | 33 min |
| May 4, 2:45 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Logan, Union | 45 min |
| May 4, 2:53 PM EDT | Severe Thunderstorm Warning | ILN | Champaign, Clark, Darke, Miami, Shelby | 37 min |
| May 4, 6:42 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown, Highland, Pike | 48 min |
| May 4, 2:14 PM EDT | Special Weather Statement | ILN | Wayne | 31 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.